Last Friday a large article appeared in the newspaper saying the FDA has issued a second, and stronger, warning against the use of LABA drugs such as Foradil, Advair, and Symbicort This time they have said "they should be used only by asthmatics who can't control their lung disease with other medications- and even then only for the shortest time possible". Their previous recommendation was that LABA drugs not be used unless a corticosteroid was used as well. Now they seem to be saying don't use it at all -even with a corticosteroid- unless the asthma is out of control.
I have had such good luck using Foradil along with a Pulmicort Flexhaler- my moderate asthma has been so well controlled and I have a flare up only about once or twice a year. After the last warning was issued over a year ago, my doctor said it was safe for me to continue using Foradil. I haven't spoken with him yet about this new, stronger warning, but it appears the FDA really does not want people using Foradil, Advair or Symbicort for long term management of mild and moderate asthma.
Has anyone gotten any feedback from their doctors after this latest warning was issued?
No, but i've always been on Flovent which is not a combination drug. My doctor seems to favor it over the others. Says he prefers not to start folks out on Advair, etc like a lot of doctors do....feels Flovent works well for most when you get the dosage figured out. But that's just his take on it. It all seems confusing...glad I've done well on the one drug all these years! Hope it never changes.
I've been on Advair since it hit the market years ago...so I too, am a bit concerned about these new FDA warnings. I've been doing very well on just one puff of Advair per day. Haven't had a need for my rescue inhaler in over a year. I've read the articles on the warnings over and over, but I'm still confused over what exactly the problem is with these LABA drugs. If the LABA's are doing their job for us...that being, keeping asthma symptoms under control...then why are we now told to stop using the very drugs that are preventing an acute attack from occurring? Can someone explain this to me?
The problem, as I understand it, is that the bronchial dialator in the med can mask problems and by the time it presents, it's too late. For those on just a steroid inhaler, like Flovent, there is no dialation to mask the problem. I've always wondered if one's asthma was under control, why the dialator was needed. Granted, I'm not a medical professional - just saying it was something I didn't quite grasp.
Interesting....thanks for the explanation, Titchou. I wonder what types of problems are being masked by the dialator? I suppose I could ask my doc to switch me to a steroid-only med...but I almost hate to change everything, when I'm doing so well with the Advair. This really puts those of us that are doing well on a LABA med, in quite a predicament.
Steroids can be dangerous drugs. I've been asthmatic since childhood. When I was in my 20's a pulmonary doctor put me on predisone maybe three times a year for asthma flareups. By the time I was 35 I had developed avascular necrosis, a side effect of Prednisone which causes the hip joints to have irreversible deterioration. I had to have one hip replaced as a result and the other is in poor shape. Then about 8 years ago my current doctor said "inhaled steriods aren't dangerous- they aren't absorbed- don't worry about it". So I started using Pulmicort Flexhaler along with Foradil. More recent research has shown that women who use inhaled steroids have a greater risk of osteoporosis. My doctor says it's a fluke. I then said that if they are so sure that inhaled steroids aren't absorbed, then they should be able to measure the level of steroids in me after I use Pulmicort. He said they have no way of measuring it !
I have never seen where Pulmicort by itself has ever improved my symptoms long term- Foradil plus Pulmicort apparently has. I have used the Pulmicort only reluctantly, but as a necessity with Foradil. Now they want to take the Foradil away from me. I'm upset.
My doctor says it's a fluke. I then said that if they are so sure that inhaled steroids aren't absorbed, then they should be able to measure the level of steroids in me after I use Pulmicort. He said they have no way of measuring it !
I think you may have misunderstood what your doctor was saying. His point was the HE doesn't have the equipment in his office to measure the level of Pulmicort in your blood after you've taken it, not that there is no way of measuring it.
Part of the FDA approval process for inhaled corticosteroid medications is measuring the blood concentration of inhaled steroids. The prescribing information for every medication (not just inhaled corticosteroids) includes information on blood plasma concentrations. For Pulmicort the information is as follows:
Peak steady-state plasma concentrations of budesonide occur at approximately 10 minutes post dose and average 0.6 nmol/L at doses of 180 mcg once daily.
.6 nmol/L (nanomoles per liter) is less than 1% of the plasma concentration that oral prednisolone delivers (and is an extremely low level that would be difficult to measure under any circumstances). So some pulmicort does get into the bloodstream but most of the medication stays in the lungs and the amount that gets into the bloodstream is so tiny that it can only be measured in a research laboratory with extremely sensitive equipment.
The warning may be due to an increased risk of severe broncospasm's which are sometimes fatal. Risk is evidently much higher than normal when using these types of medications. This is the main reason for the new warning
In addition, however, even though blood concentration levels of the corticosteroids in these medications is low. There is always some risk with prolonged use of steroids because they can cause cataracts, diabetes and adrenal gland disorders. Generally speaking long term use of any steroid medication is contraindicated.
Last edited by brianminkc; 02-27-2010 at 01:38 AM.
Reason: additions to text, grammar.
I have been taking advair for many years and while it has helped my asthma I have noticed a lot of side effects with it like anxiety, bloating, restlessness, etc. I can only take it once a day or I feel even more anxious. Does anyone else have these problems??? I stopped taking it for 3 days now and I feel so much more alert and less tired and anxious. The only problem is my breathing isn't so great. Any suggestions???
Ask your doctor if you can take one that does have the combination drugs...something like Flovent which is a steroid only with no dialator mixed in.
That is what I was thinking. My doctor did try me on an inhaler that had only one component but it wasn't the steriod component I don't think, it was the other one and that didn't work as she was eager to point out. So now I think I will ask about the Flovent. Are there a lot less side effects with that????
I'm on the higher dose of Symbicort, so I get an ok dose of ICS. My nocturnal asthma is bad, so the LABA is like heaven to me. When I was using an albuterol inhaler, I was waking up 3-4 times a night to use it. I didn't like that at all! When I was switched to Symbicort I was much, much happier
There are actually some countries where Symbicort is used as both a controller and rescue med. Here is a link in case anyone is interested: http://www.smartasthma.co.nz/